MAUDE Adverse Event Report: CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48004030X
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 4mm x 30cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 8 atmospheres (atm).When attempting to remove the balloon through a non-cordis 5f 45cm sheath, there was resistance, and the non-cordis sheath had to be removed with the saber pta balloon catheter as a unit.A new non-cordis 5f 45cm sheath was placed and the procedure was completed with a non-cordis.014 - 6x240 balloon catheter.There were no adverse events or reported patient injuries.This was during a procedure to treat an in-stent restenosis (isr) of a non-cordis stent within the superficial femoral artery (sfa) in which laser atherectomy was initially performed.The target site vessel had mild tortuosity and a stenosis percentage of 90% to 100% with no calcification.The saber pta balloon catheter was used post atherectomy and was successfully inflated once to 12 atm.The device was then deflated and repositioned for a second inflation which is when the burst occurred.The device was stored and prepped per the instruction for use (ifu).There was no difficulty removing any of the sterile packaging components.The contrast to saline mixture was approximately 30% contrast.The device will be returned for evaluation.
 
Event or Problem Description
As reported, the balloon of a 4mm x 30cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 8 atmospheres (atm).When attempting to remove the balloon through a non-cordis 5f 45cm sheath, there was resistance, and the non-cordis sheath had to be removed with the saber pta balloon catheter as a unit.A new non-cordis 5f 45cm sheath was placed and the procedure was completed with a non-cordis.014 - 6x240 balloon catheter.There were no adverse events or reported patient injuries.This was during a procedure to treat an in-stent restenosis (isr) of a non-cordis stent within the superficial femoral artery (sfa) in which laser atherectomy was initially performed.The target site vessel had mild tortuosity and a stenosis percentage of 90% to 100% with no calcification.The saber pta balloon catheter was used post atherectomy and was successfully inflated once to 12 atm.The device was then deflated and repositioned for a second inflation which is when the burst occurred.The device was stored and prepped per the instruction for use (ifu).There was no difficulty removing any of the sterile packaging components.The contrast to saline mixture was approximately 30% contrast.The device will be returned for evaluation.Addendum: product evaluation revealed a separation of the balloon on the proximal end.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b4, b5, g3, g6, h1, h2, h3, h6, and h11.Complaint conclusion: as reported, the balloon of a 4mm x 30cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 8 atmospheres (atm).When attempting to remove the balloon through a non-cordis 5f 45cm sheath, there was resistance, and the non-cordis sheath had to be removed with the saber pta balloon catheter as a unit.A new non-cordis 5f 45cm sheath was placed and the procedure was completed with a non-cordis.014 - 6x240 balloon catheter.There were no adverse events or reported patient injuries.This was during a procedure to treat an in-stent restenosis (isr) of a non-cordis stent within the superficial femoral artery (sfa) in which laser atherectomy was initially performed.The target site vessel had mild tortuosity and a stenosis percentage of 90% to 100% with no calcification.The saber pta balloon catheter was used post atherectomy and was successfully inflated once to 12 atm.The device was then deflated and repositioned for a second inflation which is when the burst occurred.The device was stored and prepped per the instruction for use (ifu).There was no difficulty removing any of the sterile packaging components.The contrast to saline mixture was approximately 30% contrast.The device will be returned for evaluation.A non-sterile "saber 4mm30cm 150" device was received coiled inside a clear plastic bag.The product was unpacked from the pouch for evaluation purposes.The balloon exhibited a 360° axial burst located approximately 30 cm from the distal tip.No other notable anomalies were observed.Functional testing could not be performed due to the condition in which the device was returned.Inspection of the separated balloon area under a vision system revealed edges with elongations and scratches.These features are commonly associated with material separation resulting from tensile overload.Based on these observations, it is concluded that the device was subjected to a tensile force that exceeded the material¿s yield strength prior to the separation.The reported ¿balloon burst - at/below rbp¿ and subsequent ¿balloon-separated¿ were observed through evaluation of the returned device.The balloon was received in a separated condition, and visual analysis revealed scratch marks and elongation at the separation margins, consistent with features typically associated with material overstress.Although these findings support a separation, the exact root cause cannot be definitively determined.The reported ¿balloon withdrawal difficulty through guide/sheath¿ could not be confirmed, as this condition could not be replicated in a lab setting or directly assessed during the analysis.However, procedural and anatomical factors described in the event¿specifically vessel tortuosity and a high-grade (90¿100%) in-stent restenosis¿may have contributed to elevated mechanical stress on the device.While no calcification was reported, it is recognized that such vessel characteristics, especially in post-atherectomy settings, can increase the risk of balloon material compromise.Notably, in isr cases, embedded stent struts can create sharp or irregular surfaces within the vessel lumen.These exposed struts may abrade or impinge on the balloon surface during inflation, deflation, or repositioning, potentially leading to localized weakening or tearing of the balloon material.This mechanism could have contributed to the failure modes observed during device analysis.Given the available information, it is reasonable to conclude that a combination of patient anatomy, vessel morphology, interaction with stent struts, and inherent procedural risks likely contributed to the reported events.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.Prior to angioplasty, the catheter should be examined to verify functionality and integrity and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.Deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Apply negative pressures to the balloon for about 30 - 85 seconds until the balloon is deflated.Remove the vacuum (do not apply pressure) and carefully withdraw and remove the catheter.Note: gentle counterclockwise rotation of the balloon may ease withdrawal from the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as a unit.¿ based on the available information and product evaluation, there is no evidence to suggest that the reported event was related to a design or manufacturing deficiency.As such, no corrective or preventive action is warranted at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key22344762
Report Number3007635982-2025-00138
Device Sequence Number12891566
Product Code LIT
UDI-Device Identifier20705032069509
UDI-Public(01)20705032069509(17)271031(10)82324573
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number48004030X
Device Lot Number82324573
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2025
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2025
Supplement Date Received by Manufacturer07/22/2025
Initial Report FDA Received Date06/27/2025
Supplement Report FDA Received Date07/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 5F 45CM SHEATH.; COOK 5F 45CM SHEATH.; JADE .014 - 6X240 BALLOON CATHETER.
Patient Age66 YR
Patient SexFemale
Patient Weight70 KG